Lightning, Larimer
- When
- July 8, 11:20 AM MST
- Where
- Larimer County, 8.38 mi SW of Deer Ridge
- Injuries
- 3 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 40.280, -105.690
Lightning struck near a group of eight hikers at Rocky Mountain National Park. Three of those hikers suffered minor injuries.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Lightning struck near a group of eight hikers at Rocky Mountain National Park. Three of those hikers suffered minor injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 8, 1:46 AM MST, 9 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 246 AM MDT TUE JUL 8 2008 .SHORT TERM...SOMEWHAT DRIER AIR WILL MOVE INTO THE AREA TODAY IN NW FLOW ALOFT. THERE STILL WILL BE ENOUGH LINGERING MOISTURE COMBINED WITH DECENT LAPSE RATES TO ALLOW FOR THE DEVELOPMENT OF SOME ISOLD TO WDLY SCT CONVECTION THIS AFTN IN MOST AREAS. WITH PRECIPITABLE WATER AMOUNTS DECREASING THE THREAT OF HEAVY RAINFALL WILL DECREASE. HIGHS THIS AFTN SHOULD BE A FEW DEGREES WARMER AS 850-700 MB READINGS RISE FROM 2 TO 3 DEGREES C. FOR TONIGHT MOST CONVECTION SHOULD END DURING THE EARLY EVENING HOURS HOWEVER COULD SEE SOME TSTMS LINGER PAST MIDNIGHT NEAR THE CO-NE BORDER. .LONG TERM...ONLY MINOR ADJUSTMENTS PLANNED IN THIS PACKAGE. AN UPPER LEVEL RIDGE WILL REMAIN WEST OF COLORADO WITH A DRY WLY FLOW ALOFT OVER CO. ON WEDNESDAY...SOUNDINGS INDICATE AN INVERTED-V PROFILE. ENOUGH CAPE WEDNESDAY AFTN AND EVNG WITH VALUES RANGING FROM APPROXIMATELY 300-700 J/KG TO MENTION ISOLD TSTMS IN AND NEAR THE MOUNTAINS...FOOTHILLS AND PALMER DIVIDE. IF NOT TSTMS THAN HIGH BASED VIRGA SHOWERS WITH PLENTY OF GUSTY WINDS. LESSER QPF ADVERTISED FOR THURSDAY SO WL HOLD OFF ON ANY ADDITIONAL POPS TO THE GRIDS. THE RIDGE REMAINS THE DOMINANT FEATURE THROUGH THE WEEKEND. THE RIDGE EVENTUALLY TRIED TO CENTER ITSELF OVR ERN TX BY THE WEEKEND. THIS WILL FAVOR THE ADDITION OF SOME SUBTROPICAL MOISTURE INTO THE FCST FOR THE WEEKEND...ESPECIALLY FOR SUNDAY INTO MONDAY. && .AVIATION...ISOLD TO WDLY SCT TSTMS MAY DEVELOP BY EARLY AFTN THRU ABOUT 23Z WITH GUSTY OUTFLOW WINDS POSSIBLE. WINDS WILL BECOME SELY BY AFTN AND THEN MORE SLY BY TONIGHT. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && RPK/FMC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1105 AM MDT TUE JUL 08 2008 COZ030>051-091200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1105 AM MDT TUE JUL 08 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT STRONG DAYTIME HEATING...LINGERING MOISTURE AT LOW LEVELS ACROSS NORTHEAST COLORADO AND A WEAK UPPER DISTURBANCE PASSING OVER THE NEBRASKA PANHANDLE WILL PRODUCE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON. BY LATE THIS MORNING...A BROKEN LINE OF SHOWERS HAD DEVELOPED OVER THE CONTINENTAL DIVIDE AND BEGUN MOVING SOUTHEASTWARD. ALTHOUGH THE AMOUNTS OF LOW LEVEL MOISTURE OVER NORTHEAST COLORADO ARE LOWER THAN IN THE PAST FEW DAYS...IT APPEARS THAT THE DAYTIME HEATING AND PASSING WEATHER DISTURBANCE WILL BE ENOUGH TO PRODUCE ISOLATED THUNDERSTORMS THROUGH THE AFTERNOON. THERE WILL BE A SMALL THREAT OF HAIL WITH THE THUNDERSTORMS...BUT BY LATE AFTERNOON IT IS ALSO POSSIBLE THAT SOME STORMS MAY BE SLOW MOVING AND CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. LOCATIONS ALONG THE FOOTHILLS AND URBAN CORRIDOR WILL HAVE THE HIGHEST PROBABILITY OF HEAVY RAINFALL FROM SLOW MOVING STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY IT WILL BE HOTTER AND DRIER ON WEDNESDAY...THURSDAY AND FRIDAY WITH A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS MAINLY NEAR THE HIGHER TERRAIN. AN INCREASE IN MOISTURE OVER THE WEEKEND WILL BRING GREATER THUNDERSTORM ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. DANKERS/MEIER
The Denver radar (KFTG), 112 km away, was scanning. The volume nearest the first event began at 18:19 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121989.